• The purpose of this study was to determine whether syncope and presyncope were associated with drug therapy in 70 patients referred to a tertiary care ambulatory clinic. Drug use information was obtained, validated, and classified by its potential to cause syncope and presyncope. Utilizing a standardized adverse drug reaction algorithm, nine (13%) of the 70 patients were rated as having probable drug-induced syncope and presyncope events. Overall, 12 medications were implicated. Patients with probable adverse drug reactions were older, and taking more medications, or taking an antihypertensive. Seven of the nine patients with probable adverse drug reactions were previously classified as having syncope of unknown origin after their initial clinic evaluation. Syncope and presyncope are commonly associated with adverse drug reactions, especially in the elderly and those taking multiple medications.
(Arch Intern Med. 1990;150:2309-2312)